MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a fistulogram procedure the advance 35 lp low profile balloon was placed through tight stenosis in the axillary vein.Upon placement, the balloon was inflated and consequently, ruptured circumferentially.Upon withdrawing the device, a portion of the balloon remained in the patient.Attempts were made to remove balloon fragments, but these attempts were unsuccessful.The patient was admitted to the hospital to remove the balloon fragments through an open procedure occurring (b)(6) 2017.Physician was unconcerned with migration of the fragmented balloon due to thrombus.Additional information has been requested about the patient's condition after surgery, however, no information has been returned at this time.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, drawings, instructions for use (ifu), specifications and quality control of the device was conducted during the investigation.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided and results of the investigation, a definitive root cause to the reported event could not be conclusively determined.Without benefit of visual, dimensional, or functional testing of the product any manufacturing related issues could not be identified.Clinical factors that may have contributed; however, may be related to operational context of the device in conjunction with the patient's preexisting condition of a tight, stenotic lesion in the axillary vein.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
It was reported that during a fistulagram procedure the advance 35 lp low profile balloon was placed through a very tight, stenotic lesion in the axillary vein.There was no angulation or calcium present.Upon inflation, the balloon ruptured circumferentially.During withdrawal of the device, a portion of the balloon was reported to have remained in the patient.The medical team's attempts at removal of the balloon fragments were unsuccessful; however, the treating physician was reported to be unconcerned with migration due to the fact that the balloon fragments were located within thrombus.The patient was subsequently admitted to the hospital for a removal procedure scheduled for (b)(6) 2015.Further information was provided that the patient's dialysis graft was working.There was uncertainty regarding where the fragment ended up.Of note, the type of contrast used for the procedure was isovue 300 at a ratio of 3:1 with sodium chloride (nacl).Balloon pressure at the time of rupture was unknown.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6424026
Report Number1820334-2017-00554
Device Sequence Number16278015
Product Code DQY
UDI-Device Identifier10827002523613
UDI-Public(01)10827002523613(17)191129(10)7474279
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-8-8.0
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/07/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/22/2017
Supplement Report FDA Received Date05/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;